Oklahoma, 2022

Flood in Oklahoma, April 25 to 27, 2022

April 25 to 27, 2022 · NWS TSA · 1 event in 1 county or zone

Thunderstorms became widespread across southeastern Oklahoma by early evening of the 24th, as a cold front moved slowly into the region. The moisture content of the air ahead of the cold front was unseasonably high, and the thunderstorms moved repeatedly across some of the same areas due to the middle and upper level winds being parallel to the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms became widespread across southeastern Oklahoma by early evening of the 24th, as a cold front moved slowly into the region. The moisture content of the air ahead of the cold front was unseasonably high, and the thunderstorms moved repeatedly across some of the same areas due to the middle and upper level winds being parallel to the front. Widespread rainfall continued through the morning hours of the 25th, with two to six inches of rain occurring across much of southeastern Oklahoma. This rainfall, combined with the previous day’s rain, resulted in rises along area creeks and rivers, with moderate flooding occurring along the Poteau River near Panama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 25, 5:00 AM CST, 3 hours earlier.

Area forecast discussion, Apr 25, 5:00 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Tulsa OK
600 AM CDT Mon Apr 25 2022

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 259 AM CDT Mon Apr 25 2022

As expected, the ongoing flood event is on a significant wane
early this morning, with the heaviest rains having shifted out of
the forecast area and only some light to occasionally moderate
rainfall persisting in far southeast Oklahoma and western
Arkansas. Will leave a few counties in the existing Flood Watch,
primarily where the moderate rainfall is currently being observed,
but we're not expecting much in the way of additional warnings
early this morning. Expect dry conditions by sunrise. Decreasing
cloudiness, especially on southeastern fringes of the forecast
area, can be expected today, with below normal temperatures
prevailing.

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 259 AM CDT Mon Apr 25 2022

Surface high pressure will sink into the area tonight, leading to
good radiational cooling conditions. Favored locations in
northeast Oklahoma and far northwest Arkansas remain likely to see
Tuesday morning temperatures cooler than those offered by the NBM,
and as such, point-specific adjustments have been made to those
favored spots to bring the forecast lows closer to traditional
MOS guidance values. Will also carry areas of frost wording in
parts of northeast Oklahoma for a couple of hours toward sunrise.
Currently do not think it will be widespread enough to warrant a
frost advisory but will at least pass along that potential to the
next shifts. Expect slightly higher temperatures, but still below
normal levels for Tuesday afternoon due to an approaching low-
amplitude upper level ridge. Near normal temperatures return
Wednesday in response to a return of strong southerly winds. Shower
and thunderstorm chances still look to increase Wednesday night
into early Thursday, as slight northwesterly flow aloft brings
storms from western Oklahoma and western Kansas toward the region.
The pattern for the rest of the work week and into the weekend
will remain active, with multiple opportunities for showers and
thunderstorms. The better chances will occur over the weekend as a
more substantial upper level system moves through the Plains.
While it's certainly not a slam dunk at this range, there may be
opportunities for severe weather in the Saturday-Sunday time
frame.

&&

.AVIATION...
(12Z TAFS)
Issued at 558 AM CDT Mon Apr 25 2022

VFR conditions will prevail thru the period as high pressure
builds into the region. North winds may occasionally gust to 15
kts or slightly higher, but not frequent enough to mention gusts
in wind forecast at most sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  41  70  45 /   0   0   0   0
FSM   69  45  70  44 /  10   0   0   0
MLC   66  44  69  44 /   0   0   0   0
BVO   65  36  69  42 /   0   0   0   0
FYV   64  38  67  41 /   0   0   0   0
BYV   63  41  64  41 /  10   0   0   0
MKO   64  41  67  43 /   0   0   0   0
MIO   63  38  66  42 /   0   0   0   0
F10   65  42  68  44 /   0   0   0   0
HHW   70  47  71  45 /  10  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
LONG TERM....22
AVIATION...30
Hazardous weather outlook, Apr 25, 3:44 AM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
444 AM CDT Mon Apr 25 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-260945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
444 AM CDT Mon Apr 25 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Osage and Pawnee Counties.
	ONSET...Early Afternoon.

DISCUSSION...
A limited threat of rapid fire spread may develop this afternoon
across parts of Osage and Pawnee counties due to northerly winds
gusting 20 to 25 mph and relative humidities from 25 to 30
percent. Conditions will improve by evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...No Hazards.
WEDNESDAY...Thunderstorm...Very High Fire Weather...and
            High Wind Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY AND SATURDAY...Thunderstorm...Very High Fire Weather...and
         High Wind Potential.
SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
An elevated threat of rapid fire spread may develop Wednesday
afternoon to the west of Highway 75 due to persistent drought,
increased southerly winds and relative humidities from 30 to 35
percent.

An active weather pattern will develop by the latter part of the
week and into the weekend, featuring multiple opportunities for
showers and thunderstorms. While the threat for severe weather
will be nonzero prior to the weekend, that threat may increase
during the Saturday to Sunday time frame, although details remain
uncertain at this time. With winds remaining gusty during the late
week and weekend period, a locally increased fire spread threat
may occur west of Highway 75, depending on impacts of any rainfall
on the fuel states.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Le Flore

When
April 25, 8:00 AM CST to April 27, 1:45 AM CST
Where
Le Flore County, 1.79 mi SE of Shady Pt to 0.89 mi SSW of Bashe
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.110, -94.650

The Poteau River near Panama rose above its flood stage of 29 feet at 9:00 am CDT on April 25th. The river crested at 33.12 feet at 5:15 am CDT on the 26th, resulting in moderate flooding. Agricultural lands and rural roads were flooded. The river fell below flood stage at 2:45 am CDT on the 27th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018192.